Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Pendleton, OR

July 24, 2018

NWS Pendleton, OR issued this red flag warning at Jul 24, 2018, 10:39 AM PDT. It took effect at Jul 24, 2018, 4:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2018, 10:39 AM PDT (17:39 UTC)
In effect from
Jul 24, 2018, 4:00 PM PDT
Expired
Jul 24, 2018, 11:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

085 
WWUS86 KPDT 241739
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1039 AM PDT Tue Jul 24 2018

...THUNDERSTORMS WITH OCCASIONAL Lightning EXPECTED IN SOUTHERN 
GRANT AND NORTHERN HARNEY COUNTIES LATE THIS AFTERNOON AND 
EVENING...

.Scattered thunderstorms will develop in southeast Oregon this
afternoon and evening. A few storms will travel north and bring
isolated thunderstorms to northern Harney and southern Grant
Counties. Even though isolated thunderstorms are expected...the 
storms have a potential to bring occasional cloud-to-ground 
lightning strikes capable of new fire starts.


ORZ642-250600-
/O.NEW.KPDT.FW.W.0009.180724T2300Z-180725T0600Z/
Southern Blue and Strawberry Mountains-
1039 AM PDT Tue Jul 24 2018

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONE 642...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 4 PM this afternoon to 11 PM PDT
this evening. 

* AFFECTED AREA...In Oregon...Fire weather zone 642 covering Grant
  County from John Day southward and northern Harney County.

* TIMING...Isolated thunderstorms will develop late in the
  afternoon. Most of the cloud-to-ground lightning strikes will
  occur during the evening hours.

* LIGHTNING ACTIVITY...3 meaning an average of 10 to 15 strikes
  per 15 minutes are expected with thunderstorms.

* PRECIPITATION...Less than one tenth of an inch.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
210 
WWUS86 KPDT 250533
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1033 PM PDT Tue Jul 24 2018

ORZ642-250645-
/O.EXP.KPDT.FW.W.0009.000000T0000Z-180725T0600Z/
Southern Blue and Strawberry Mountains-
1033 PM PDT Tue Jul 24 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
642...

Thunderstorms are dissipating and moving out of the area. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 24, 10:37 AM PDT, 2 minutes earlier.

Area forecast discussion, Jul 24, 10:37 AM PDT, 2 minutes before
Area Forecast Discussion..Updated
National Weather Service Pendleton OR
1037 AM PDT Tue Jul 24 2018

Updated Aviation Discussion

.SHORT TERM...Morning Update...A generally westerly flow will
persist across south-central and southeast Washington through
tonight. Thus will continue to see fair and dry conditions with
above seasonal temps. A few flat cumulus clouds will be possible
over the higher portions of the Washington Cascade east slopes this
afternoon. The flow over central, east-central and northeast Oregon
remains southwesterly. Mid and high level moisture continues to work
into central and east-central Oregon. Expect high based cumulus
clouds over these areas, but should also see stray thunderstorms
develop or move into the Ochoco-John Day Highlands late this
afternoon into the evening. Have therefore added a mention of
thunderstorms to this area during that time frame. Some storms may
linger into the overnight hours, but will limit occurrence in the
forecast package to the evening for now. Low level smoke lingers
across portions of central Oregon. Expect this smoke to gradually
mix and disperse as mixing heights and winds increase late this
morning and this afternoon. Will keep a mention of hazy conditions
though. 90

.LONG TERM...Previous Discussion...An overall upper ridge pattern
will persist over the forecast area through Monday with hot
temperatures. There will be some limited instability each afternoon
for possible afternoon and evening thunderstorms on some days over
mainly the eastern mountains, the Cascades and in central Oregon.
The best chance of thunderstorms will be along the Cascades and over
the northern Blue Mountains on Monday. The remainder of the CWA will
stay dry. Models are in good agreement through this period. On
Thursday night and Friday an upper trough will drop down the east
side of the ridge, but it will fail to suppress the ridge over the
forecast area and it will slide to the east of the ridge. Then on
Saturday night and Sunday the upper ridge will rebuild and re-
amplify through Monday...with even hotter temperatures. After that
the ridge will shift eastward and the flow will become more
southwesterly over the CWA. This will allow a little more moisture
and instability to be pulled northward into the CWA. On Tuesday and
Wednesday temperatures will begin to cool off as the flow becomes
more westerly zonal off the Pacific and cooler Pacific marine air
tries to filter into eastern Oregon and Washington. Moisture on
Tuesday and Wednesday, however, will still be very limited and the
chance of precipitation will be very slight. The main effect of the
marine push will be to cool temperatures a little. However
temperatures will remain above normal. Models are still in somewhat
good agreement even that far out.

&&

.AVIATION...18Z TAFs...VFR conditions with mainly some high clouds
for the next 24 hours. Winds will be light and under 15 kts through
the period. Winds will be strongest during the afternoon and
evenings, especially along the gaps through the Cascades and the
eastern Columbia River Gorge. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  98  62  97  62 /   0   0   0   0
ALW  99  67  97  68 /   0   0   0   0
PSC 100  60 100  61 /   0   0   0   0
YKM  99  60 100  63 /   0   0   0   0
HRI 102  61 101  61 /   0   0   0   0
ELN  98  60  98  61 /   0   0   0   0
RDM  97  51  96  51 /   0   0   0   0
LGD  95  55  94  54 /   0   0   0   0
GCD  96  56  96  53 /   0  10   0   0
DLS 101  64 100  65 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

90/88/76

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.